Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 51, NWS Medford, OR

December 26, 2016Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this wind advisory at Dec 26, 2016, 12:35 PM PST for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Dec 27, 2016, 1:00 AM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2016, 12:35 PM PST (20:35 UTC)
In effect from
Dec 27, 2016, 1:00 AM PST
Expired
Dec 27, 2016, 10:00 PM PST
In force
21 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS76 KMFR 262035
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1235 PM PST MON DEC 26 2016



CAZ085-ORZ030-031-271200-
/O.NEW.KMFR.HW.W.0026.161227T0900Z-161228T1200Z/
/O.NEW.KMFR.WI.Y.0051.161227T0900Z-161228T1200Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1235 PM PST MON DEC 26 2016

...HIGH WIND WARNING IN EFFECT FROM 1 AM TUESDAY TO 4 AM PST
WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 4 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 1 AM TUESDAY TO 4 AM PST
WEDNESDAY. A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND
ADVISORY IS IN EFFECT FROM 1 AM TUESDAY TO 4 AM PST WEDNESDAY. 

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH IN THE
  WARNING AREA. SOUTHWEST 25 TO 35 WITH GUSTS UP TO 45 MPH IN THE
  ADVISORY AREA.

* TIMING...WINDS WILL INCREASE THIS EVENING. WINDS ARE EXPECTED TO BE
  STRONGEST LATE TUESDAY MORNING INTO TUESDAY NIGHT.

* LOCATIONS IN THE WARNING AREA INCLUDE...HIGHWAY 31 BETWEEN
  SUMMER LAKE AND PAISLEY AND HIGHER TERRAIN.

* LOCATIONS IN THE ADVISORY AREA INCLUDE...HIGHWAY 299 EAST OF
  ALTURAS AND HIGHER TERRAIN.

* IMPACTS...DRIVING MAY BECOME DIFFICULT...ESPECIALLY FOR
  LIGHTWEIGHT AND HIGH-PROFILE VEHICLES. UNSECURED OBJECTS MAY BE
  LOST OR DAMAGED.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED... ESPECIALLY FOR HIGH PROFILE VEHICLES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

PETRUCELLI
4 follow-up statements
867 
WWUS76 KMFR 270948
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
148 AM PST TUE DEC 27 2016

CAZ085-ORZ030-031-272315-
/O.CON.KMFR.HW.W.0026.000000T0000Z-161228T1200Z/
/O.CON.KMFR.WI.Y.0051.000000T0000Z-161228T1200Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
148 AM PST TUE DEC 27 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH IN THE 
  WARNING AREA. SOUTHWEST 25 TO 35 WITH GUSTS UP TO 45 MPH IN 
  THE ADVISORY AREA. 

* TIMING...WINDS WILL INCREASE THIS MORNING AND PEAK THIS
  AFTERNOON AND EVENING.

* LOCATIONS IN THE WARNING AREA INCLUDE...HIGHWAY 31 BETWEEN 
  SUMMER LAKE AND PAISLEY AND HIGHER TERRAIN. 

* LOCATIONS IN THE ADVISORY AREA INCLUDE...HIGHWAY 299 EAST OF 
  ALTURAS AND HIGHER TERRAIN. 

* IMPACTS...DRIVING MAY BECOME DIFFICULT...ESPECIALLY FOR 
  LIGHTWEIGHT AND HIGH-PROFILE VEHICLES. UNSECURED OBJECTS MAY 
  BE LOST OR DAMAGED. 

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED... ESPECIALLY FOR HIGH PROFILE VEHICLES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
936 
WWUS76 KMFR 272240
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
240 PM PST TUE DEC 27 2016

CAZ085-ORZ030-031-280600-
/O.EXT.KMFR.HW.W.0026.000000T0000Z-161228T0600Z/
/O.CON.KMFR.WI.Y.0051.000000T0000Z-161228T1200Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
240 PM PST TUE DEC 27 2016

...HIGH WIND WARNING NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 65 MPH IN THE
  WARNING AREA, DIMINISHING TO ADVISORY STRENGTH AFTER 10 PM PST
  THIS EVENING. SOUTHWEST 25 TO 35 WITH GUSTS UP TO 45 MPH IN THE
  ADVISORY AREA.

* TIMING...WINDS WILL CONTINUE TO PEAK THIS AFTERNOON INTO EARLY
  THIS EVENING AND THEN WILL GRADUALLY DIMINISH LATER THIS
  EVENING AND OVERNIGHT.

* LOCATIONS IN THE WARNING AREA INCLUDE...HIGHWAY 31 BETWEEN
  SUMMER LAKE AND PAISLEY AND MOUNTAINOUS AREAS. 

* LOCATIONS IN THE ADVISORY AREA INCLUDE...HIGHWAY 299 EAST OF
  ALTURAS AND MOUNTAINOUS AREAS.

* IMPACTS...DRIVING MAY BECOME DIFFICULT...ESPECIALLY FOR
  LIGHTWEIGHT AND HIGH-PROFILE VEHICLES. UNSECURED OBJECTS MAY BE
  LOST OR DAMAGED. IN AREAS WITH LOOSE SNOW, BLOWING SNOW COULD
  REDUCE VISIBILITIES, AT TIMES, AND CAUSE ROADS TO BECOME
  SLIPPERY.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED... ESPECIALLY FOR HIGH PROFILE VEHICLES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

BTL
081 
WWUS76 KMFR 280332
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
732 PM PST TUE DEC 27 2016

CAZ085-ORZ030-031-280600-
/O.CAN.KMFR.HW.W.0026.000000T0000Z-161228T0600Z/
/O.EXT.KMFR.WI.Y.0051.000000T0000Z-161228T0600Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
732 PM PST TUE DEC 27 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH
WIND WARNING. 

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...WINDS WILL CONTINUE TO DIMINISH THIS EVENING AND
  OVERNIGHT.

* LOCATIONS IN THE ADVISORY AREA INCLUDE...HIGHWAY 31 BETWEEN
  SUMMER LAKE AND PAISLEY AND MOUNTAINOUS AREAS. HIGHWAY 299 EAST
  OF ALTURAS AND MOUNTAINOUS AREAS.

* IMPACTS...DRIVING MAY BE DIFFICULT...ESPECIALLY FOR LIGHTWEIGHT
  AND HIGH-PROFILE VEHICLES. IN AREAS WITH LOOSE SNOW...BLOWING
  SNOW COULD REDUCE VISIBILITIES...AT TIMES...AND CAUSE ROADS TO
  BECOME SLIPPERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

MAS
632 
WWUS76 KMFR 280601
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1001 PM PST TUE DEC 27 2016

CAZ085-ORZ030-031-280715-
/O.EXP.KMFR.WI.Y.0051.000000T0000Z-161228T0600Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1001 PM PST TUE DEC 27 2016

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DECREASED ALONG HIGHWAY 31 NEAR SUMMER LAKE AND OVER
THE HIGHER TERRAIN OF THE EAST SIDE. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 26, 9:11 AM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 26, 9:11 AM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Medford OR
911 AM PST Mon Dec 26 2016

.DISCUSSION...The latest visible image shows stratus for most of
the valleys in Siskiyou county and portions of the Illinois and
Rogue Valley. The fog and low clouds are burning off in the Umpqua
basin, but still could not rule out dense fog in a few spots for
another hour or two. Otherwise, a cold start to the morning for
all areas with mostly clear skies outside of the low clouds and
fog. High clouds will increase during the day and could be enough
to limit the amount of warming this afternoon. This is especially
the case where the low clouds are. The models are in pretty good
agreement with the timing of the next front and associated
precipitation. As mentioned in the previous discussion, there is
the a chance cold air could get rapped in the Illinois and
Applegate Valleys resulting in mixed precipitation. Much will
depend on how soon the stratus breaks up, if at all. We'll look at
this in more detail. -Petrucelli

&&

.AVIATION...IFR/LIFR will impact the Umpqua, portions of the
Coquille, Illinois, Scott and lower Klamath River Valleys this
morning. This includes the terminal at KRBG. Satellite imagery is
showing patchy clouds/fog around the Rogue Valley as well, but
confidence in IFR/LIFR forming at KMFR this morning is low. Low
ceilings and fog are also banked up against the east side of the
Cascades this morning, from Chemult south to near Lava Beds National
Monument. Much of the Klamath Basin, including KLMT can expect
IFR/LIFR. Expect the lower conditions to improve to VFR late this
morning and early this afternoon. VFR will prevail all day elsewhere
today.

A warm front will move to the north of the area tonight, but will
bring areas of MVFR cigs in rain to the coast with ceilings gradually
lowering inland to the Cascades. Terrain will become obscured by
Tuesday morning as a cold front moves onshore and then inland
Tuesday afternoon. -Spilde

&&

.MARINE...MARINE...Updated 230 AM PST Monday 26 December 2016...Relatively
light winds and seas will persist this morning. A frontal system
will bring moderate to strong south winds and wind driven seas
beginning this afternoon and continuing through early Tuesday. Winds
may gust to gale force at times, but widespread gales are not
expected. Even so, the combination of wind waves and increasing
swell will lead to warning level seas over the waters north of Gold
Beach. The front moves onshore late Tuesday morning, and winds
diminish, but this front will be followed by a steep west swell
which will continue over the entire area through the remainder of
the week. Conditions may also be worsened at times by additional
frontal systems Friday through next weekend. -Spilde

&&

.PREV DISCUSSION... /Issued 405 AM PST Mon Dec 26 2016/

DISCUSSION...Low clouds are prevalent in the Klamath/Tulelake
Basin and the Illinois Valley as well as the Scott Valley and
lower Klamath River Valley in Siskiyou County. With the exception
of the coast, overnight temperatures dropped into the lower 20s
for the west side valleys and single digits for the east side
valleys.

Our concern turns to the next front that will impact southern
Oregon and northern California tonight. This front is expected to
bring snow to the Cascades and the Siskiyous tonight. The Cascades
from the eastern Umpqua NF down through Crater Lake to around Hwy
140 could see significant snow from tonight through Tuesday.
Crater Lake could see around a foot of new snow in the 18 hour
period from tonight to Wednesday morning. We have issued a winter
weather advisory to address this concern. South of highway 140 and
the Siskiyou Mtns will receive less snow, around 2 to 5 inches.
Only a few inches of new snow are expected in the Marble Mountains
and Mount Shasta.

Snow levels will continue to rise this evening to around 4500 feet
but there will be trapped cold air and areas such as the Illinois
and Applegate Valleys could see mixed precipitation or rain or
snow early this evening. The NAM12 hints at more trapped cold
air than the GFS and much will depend on how long long clouds
persist in that area.

Precipitation is expected to end by Wednesday afternoon as a ridge
builds into the area through Thursday.

Toward the end of the week and into next weekend, the GFS has been
persistent at dropping a cold trough into the Pac NW whereas the
ECMWF has switched back to the ridge. Since the GFS has been very
consistent, we are leaning toward this solution for colder
temperatures and lower snow levels for next weekend. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 9 AM PST this morning for ORZ021-022.
     Dense Fog Advisory until 11 AM PST this morning for ORZ023.
     Winter Weather Advisory from 10 PM this evening to 4 AM PST
     Wednesday for ORZ027-028.

CA...None.

Pacific Coastal Waters...Hazardous Seas Warning from 7 PM this evening to 7 AM PST
     Tuesday for PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas from 4 PM this afternoon
     to 4 AM PST Saturday for PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:16 AM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath40 hr
Dec 26, 6:39 AM PSTDense Fog AdvisoryMFRCoos, Douglas4 hr
Dec 26, 12:35 PM PSTHigh Wind WarningMFRKlamath, Lake31 hr

Nearby

Wind Advisories in Oregon, 2016Wind Advisories in California, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.